Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

What can be the cause of unexplained bruising on legs and back ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
I have had unexplained bruising on my legs and sometimes on my back. I have been tested for platelet and coagulation and both came back normal. Currently being treated for cellulitis and run a low grade fever. I have been diagnosed with Sarcoidosis and take leflunamide, humira and gabapentin. Stopped the leflunamide for a week and still bruised. Any other suggestions?
Posted Tue, 1 May 2012 in Skin Hair and Nails
Answered by Dr. Deepak Anvekar 43 minutes later
Hello and thanks for your query.

From the history it seems that you have been diagnosed with cellulitis, which is a state of inflammation of the skin and subcutaneous tissues due to trauma or infection. The most common cause of such infections are skin bacteria including streptococci and staphylococci.

The risk factor for cellulitis in your case could be the immunosuppressive medications that you are being treated with for sarcoidosis.

Treatment of cellulitis is usually with a course of antibiotics, anti inflammatory medications and supportive measures ( Leg elevation to reduce swelling, Adequate rest and cold packs)

Cellulitis usually goes away with 7 - 10 days of antibiotics. Longer treatment may be needed if cellulitis is more severe.

In addition to the antibiotics you can take Ibuprofen 400 mg three times in a day (8 hours apart). This might help to relieve the inflammation and discomfort.

Leflunamide is a form of immunosuppresant and hence can increase the severity of infection, hence it has been stopped in your case.

I hope this helps to answer your question.

You might write back to me further if you have any further doubts.


Dr Anvekar.
Above answer was peer-reviewed by
Follow-up: What can be the cause of unexplained bruising on legs and back ? 52 minutes later
Thank you for your response, I am concerned about the bruising which has been going on for 2+ months and was wondering, being that the platelet and coagulation were normal. I have been on my medications for Sarcoidosis for about 9 months, so the bruising is fairly new. I would like to know if you have any other suggestions what might cause the bruising
Answered by Dr. Deepak Anvekar 11 hours later
Hello ,

Thanks for the Follow up,

It seems that you doubt the cause of your bruise to be cellulitis. In case the treatment has not helped and the bruise is still persisting, then other causes need to be ruled out.

Usually the term bruise is related to contusions that occur after trauma. Here are a few conditions that might be the cause of the bruise - like lesions that you might have.

1. Sarcoidosis related vasculilitis
2. Skin sarcoidosis - presenting as erythema nodosum
3. Thrombophlebitis - the condition has been ruled out due to presence of normal coagulation profile tests. But still in some cases the tests can be false negative.

Sarcoidosis may be complicated by systemic vasculitis that can affect small- to large-caliber vessels. Sarcoid vasculitis can mimic hypersensitivity vasculitis, polyarteritis nodosa, microscopic polyangiitis, or Takayasu's arteritis.

Skin sarcoidosis is accompanied by the appearance of areas of inflammation, called granulomas, under the skin. The inflammation in skin sarcoidosis is actually the human body's response to exposure to environmental allergens (soil, water sources, certain plants or pollens) , and infectious agents. The lesions appear as painful red-purple nodules that appear on the leg called erythema nodosum. In skin sarcoidosis, purple granulomas may appear on the face, fingers and knees (called lupus pernio). Some lesions may be disfiguring.

Most of the above causes can present in the form of a bruise like lesion. But they are usually associated with systemic signs and symptoms and are of severe nature. Since you seem not to have any other major symptoms the best way to diagnose the underlying issue would be repeating the blood tests and a skin biopsy to know the underlying cause.

In case of doubts, you might consult a rheumatologist who can get a few blood tests ( including coagulation profile), doppler ultrasound and a skin biopsy to make a proper diagnosis.

To help you more, It will be very helpful if you can send me a picture of the bruises.

You have a feature to upload the reports / image by yourself at the right side of the query page, please utilize that so that would give a better idea for me.

I would like to provide you with specific suggestions after looking at the photo.

Awaiting your response.‎


Dr Anvekar.
Above answer was peer-reviewed by
Follow-up: What can be the cause of unexplained bruising on legs and back ? 14 hours later
Thank you so much for your response. I uploaded a couple pictures, per your request, of the bruising I get, but their not the best. My camera isn't taking good pictures of them. One is of my back and the other is on the inside of my thigh. I hope you can see them well enough to give me a further opinion. They usually start out in red clusters then turn into a bruise. Thank you for your time and responses. It is helping to ease my mind a little. XXXXXXX
Answered by Dr. Deepak Anvekar 8 hours later

Thanks for sending me the images. I have seen them and they were very helpful to come to a conclusion.

The lesions in the images are most probably suggestive of Panniculitis. Panniculitis is a group of diseases whose hallmark is inflammation of subcutaneous adipose tissue (the fatty layer under the skin - panniculus adiposus). Symptoms include tender skin nodules, and systemic signs such as weight loss and fatigue.

This Disorder is caused by disruption of the blood vessels of the fat tissues globule. The causes of this disorder are a wide spectrum of medical diseases which include most of the medical conditions that I have mentioned below.

Panniculitis without systemic disease can be a result of trauma or cold.

Panniculitis with systemic disease can be caused by:-

1. Connective tissue disorders such as lupus erythematosus or scleroderma;

2. Lymphoproliferative disease such as lymphoma or histiocytosis;

3. Skin Sarcoidosis (seen in up to 20 percent).

and by many other causes including :- Erythema induratum, Lipodermatosclerosis, Erythema nodosum, etc.

Treatment of this condition is supportive with anti-inflammatory medications and cold packs to the affected areas.

In addition loss of weight as well as reduction of body fat tissues by physical exercise, diet and other procedures will also be helpful to prevent such occurrences.

Hence in your situation, I would advise you to continue the same treatment that I have mentioned earlier including Cold pack. They should be helpful to reduce your symptoms.

I hope this helps to clear your doubts.

Wishing you a good health and speedy recovery.

Dr Deepak Anvekar.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor